Alert archive / Washington / Small Craft Advisories in 2018
Small Craft Advisory 39, NWS Seattle, WA
NWS Seattle, WA issued this small craft advisory at Feb 16, 2018, 2:32 AM PST. It took effect at Feb 16, 2018, 4:00 AM PST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Feb 16, 2018, 2:32 AM PST (10:32 UTC)
- In effect from
- Feb 16, 2018, 4:00 AM PST
- Expired
- Feb 16, 2018, 4:03 PM PST
- In force
- 12 hr
- Issued by
- NWS Seattle, WA
The text
As transmitted.
458 WHUS76 KSEW 161032 MWWSEW URGENT - MARINE WEATHER MESSAGE National Weather Service Seattle WA 232 AM PST Fri Feb 16 2018 PZZ131-161845- /O.CAN.KSEW.SC.Y.0038.000000T0000Z-180216T2000Z/ /O.NEW.KSEW.GL.A.0012.180217T1800Z-180218T0900Z/ Central U.S. Waters Strait Of Juan De Fuca- 232 AM PST Fri Feb 16 2018 ...GALE WATCH IN EFFECT FROM SATURDAY MORNING THROUGH LATE SATURDAY NIGHT... ...SMALL CRAFT ADVISORY IS CANCELLED... The National Weather Service in Seattle has issued a Gale Watch... which is in effect from Saturday morning through late Saturday night. * WIND...West increasing to 25 to 35 knots late Saturday morning. * WIND WAVES...Increasing to 4 to 6 feet late Saturday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Watch is issued when the risk of gale force winds of 34 to 47 knots has significantly increased, but the specific timing and/or location is still uncertain. It is intended to provide additional lead time for mariners who may wish to consider altering their plans. && $$ PZZ170-173-176-161845- /O.NEW.KSEW.SC.Y.0039.180216T1200Z-180217T0000Z/ /O.NEW.KSEW.GL.A.0012.180217T1200Z-180218T0900Z/ Coastal Waters From Cape Flattery To James Island 10 To 60 Nm- Coastal Waters From James Island To Point Grenville 10 To 60 Nm- Coastal Waters From Point Grenville To Cape Shoalwater 10 To 60 Nm- 232 AM PST Fri Feb 16 2018 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... ...GALE WATCH IN EFFECT FROM LATE TONIGHT THROUGH LATE SATURDAY NIGHT... The National Weather Service in Seattle has issued a Small Craft Advisory...which is in effect until 4 PM PST this afternoon. A Gale Watch has also been issued. This Gale Watch is in effect from late tonight through late Saturday night. * WIND...Southwest winds 15 to 25 knots this morning through late this afternoon before easing this evening. Southwest winds are expected to increase to 25 to 35 knots overnight and into Saturday. * WAVES/SEAS...Wind waves today 3 to 5 feet subsiding late this afternoon. Combined seas will build to 14 to 17 feet with a dominant period of 12 seconds overnight and into Saturday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. A Gale Watch is issued when the risk of gale force winds of 34 to 47 knots has significantly increased, but the specific timing and/or location is still uncertain. It is intended to provide additional lead time for mariners who may wish to consider altering their plans. && $$ PZZ130-132>134-150-153-156-161845- /O.NEW.KSEW.GL.A.0012.180217T1800Z-180218T0900Z/ West Entrance U.S. Waters Strait Of Juan De Fuca- East Entrance U.S. Waters Strait Of Juan De Fuca- Northern Inland Waters Including The San Juan Islands- Admiralty Inlet- Coastal Waters From Cape Flattery To James Island Out 10 Nm- Coastal Waters From James Island To Point Grenville Out 10 Nm- Coastal Waters From Point Grenville To Cape Shoalwater Out 10 Nm- 232 AM PST Fri Feb 16 2018 ...GALE WATCH IN EFFECT FROM LATE SATURDAY MORNING THROUGH LATE SATURDAY NIGHT... The National Weather Service in Seattle has issued a Gale Watch... which is in effect from Saturday morning through late Saturday night. * WIND...Southwest winds increasing to 25 to 35 knots late Saturday morning and into late Saturday night. * WAVES/SEAS...Wind waves in the interior waters will increase to 4 to 6 feet. Combined seas for the coastal waters will increase to 10 to 12 feet with a dominant period of 10 seconds by Saturday afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Watch is issued when the risk of gale force winds of 34 to 47 knots has significantly increased, but the specific timing and/or location is still uncertain. It is intended to provide additional lead time for mariners who may wish to consider altering their plans. && $$ www.weather.gov/seattle
3 follow-up statements
404 WHUS76 KSEW 161710 MWWSEW URGENT - MARINE WEATHER MESSAGE National Weather Service Seattle WA 910 AM PST Fri Feb 16 2018 PZZ131-132-170115- /O.EXB.KSEW.SC.Y.0039.000000T0000Z-180216T2300Z/ /O.CON.KSEW.GL.A.0012.180217T1800Z-180218T0900Z/ Central U.S. Waters Strait Of Juan De Fuca- East Entrance U.S. Waters Strait Of Juan De Fuca- 910 AM PST Fri Feb 16 2018 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 PM PST THIS AFTERNOON... ...GALE WATCH REMAINS IN EFFECT FROM SATURDAY MORNING THROUGH LATE SATURDAY NIGHT... The National Weather Service in Seattle has issued a Small Craft Advisory...which is in effect until 3 PM PST this afternoon. * WIND...West to southwest wind 15 to 25 knots today. Winds possibly increasing to west 25 to 40 knots Saturday afternoon. * WAVES/SEAS...Wind waves 2 to 4 feet today. Wind waves possibly building to 4 to 7 feet on Saturday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. A Gale Watch is issued when the risk of gale force winds of 34 to 47 knots has significantly increased, but the specific timing and/or location is still uncertain. It is intended to provide additional lead time for mariners who may wish to consider altering their plans. && $$ PZZ135-170115- /O.EXB.KSEW.SC.Y.0039.000000T0000Z-180217T1100Z/ Puget Sound and Hood Canal- 910 AM PST Fri Feb 16 2018 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 AM PST SATURDAY... The National Weather Service in Seattle has issued a Small Craft Advisory...which is in effect until 3 AM PST Saturday. * WIND...South to southwest wind 15 to 25 knots. * WAVES/SEAS...2 to 4 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$ PZZ170-173-176-170115- /O.CON.KSEW.SC.Y.0039.000000T0000Z-180217T0000Z/ /O.CON.KSEW.GL.A.0012.180217T1200Z-180218T0900Z/ Coastal Waters From Cape Flattery To James Island 10 To 60 Nm- Coastal Waters From James Island To Point Grenville 10 To 60 Nm- Coastal Waters From Point Grenville To Cape Shoalwater 10 To 60 Nm- 910 AM PST Fri Feb 16 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... ...GALE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH LATE SATURDAY NIGHT... * WIND...Southwest to west 15 to 25 knots today. Winds possibly rising to west to northwest 25 to 35 knots late tonight through Saturday. * WAVES/SEAS...Wind waves today 2 to 4 feet. Combined seas will build to 14 to 17 feet with a dominant period of 12 seconds late tonight into Saturday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. A Gale Watch is issued when the risk of gale force winds of 34 to 47 knots has significantly increased, but the specific timing and/or location is still uncertain. It is intended to provide additional lead time for mariners who may wish to consider altering their plans. && $$ PZZ130-133-134-150-153-156-170115- /O.CON.KSEW.GL.A.0012.180217T1800Z-180218T0900Z/ West Entrance U.S. Waters Strait Of Juan De Fuca- Northern Inland Waters Including The San Juan Islands- Admiralty Inlet- Coastal Waters From Cape Flattery To James Island Out 10 Nm- Coastal Waters From James Island To Point Grenville Out 10 Nm- Coastal Waters From Point Grenville To Cape Shoalwater Out 10 Nm- 910 AM PST Fri Feb 16 2018 ...GALE WATCH REMAINS IN EFFECT FROM SATURDAY MORNING THROUGH LATE SATURDAY NIGHT... * WIND...Southwest winds increasing to 25 to 35 knots late Saturday morning and into late Saturday night. * WAVES/SEAS...Wind waves in the interior waters will increase to 4 to 6 feet. Combined seas for the coastal waters will increase to 12 to 14 feet with a dominant period of 11 seconds by Saturday afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Watch is issued when the risk of gale force winds of 34 to 47 knots has significantly increased, but the specific timing and/or location is still uncertain. It is intended to provide additional lead time for mariners who may wish to consider altering their plans. && $$ www.weather.gov/seattle
431 WHUS76 KSEW 162313 MWWSEW URGENT - MARINE WEATHER MESSAGE National Weather Service Seattle WA 313 PM PST Fri Feb 16 2018 PZZ170-173-176-170715- /O.CAN.KSEW.SC.Y.0039.000000T0000Z-180217T0000Z/ /O.UPG.KSEW.GL.A.0012.180217T1200Z-180218T0900Z/ /O.NEW.KSEW.GL.W.0019.180217T1200Z-180218T1100Z/ Coastal Waters From Cape Flattery To James Island 10 To 60 Nm- Coastal Waters From James Island To Point Grenville 10 To 60 Nm- Coastal Waters From Point Grenville To Cape Shoalwater 10 To 60 Nm- 313 PM PST Fri Feb 16 2018 ...GALE WARNING IN EFFECT FROM 4 AM SATURDAY TO 3 AM PST SUNDAY... ...SMALL CRAFT ADVISORY IS CANCELLED... The National Weather Service in Seattle has issued a Gale Warning...which is in effect from 4 AM Saturday to 3 AM PST Sunday. The Gale Watch is no longer in effect. * WIND...Southwest to west 25 to 40 knots veering to northwest Saturday night. * WAVES/SEAS...Combined seas 11 to 14 feet with a dominant period of 10 seconds Saturday afternoon building to 17 to 20 feet Saturday night with a dominant period of 12 seconds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ PZZ131-132-170715- /O.EXP.KSEW.SC.Y.0039.000000T0000Z-180216T2300Z/ /O.UPG.KSEW.GL.A.0012.180217T1800Z-180218T0900Z/ /O.NEW.KSEW.GL.W.0019.180217T1800Z-180218T1100Z/ Central U.S. Waters Strait Of Juan De Fuca- East Entrance U.S. Waters Strait Of Juan De Fuca- 313 PM PST Fri Feb 16 2018 ...GALE WARNING IN EFFECT FROM 10 AM SATURDAY TO 3 AM PST SUNDAY... ...SMALL CRAFT ADVISORY HAS EXPIRED... The National Weather Service in Seattle has issued a Gale Warning...which is in effect from 10 AM Saturday to 3 AM PST Sunday. The Gale Watch is no longer in effect. * WIND...Rising to Westerly 25 to 40 knots Saturday afternoon. * WAVES/SEAS...Building to 4 to 7 feet Saturday afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ PZZ135-170715- /O.CON.KSEW.SC.Y.0039.000000T0000Z-180217T1100Z/ /O.NEW.KSEW.GL.W.0019.180217T1800Z-180218T1100Z/ Puget Sound and Hood Canal- 313 PM PST Fri Feb 16 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PST SATURDAY... ...GALE WARNING IN EFFECT FROM 10 AM SATURDAY TO 3 AM PST SUNDAY... The National Weather Service in Seattle has issued a Gale Warning...which is in effect from 10 AM Saturday to 3 AM PST Sunday. * WIND...South to southwest wind 15 to 25 knots, strongest south of Seattle this evening. Winds rising to southwest 25 to 35 knots midday Saturday through Saturday night. * WAVES/SEAS...2 to 4 feet tonight and 4 to 6 feet Saturday afternoon through Saturday night. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ PZZ150-153-156-170715- /O.UPG.KSEW.GL.A.0012.180217T1800Z-180218T0900Z/ /O.NEW.KSEW.GL.W.0019.180217T1200Z-180218T1100Z/ Coastal Waters From Cape Flattery To James Island Out 10 Nm- Coastal Waters From James Island To Point Grenville Out 10 Nm- Coastal Waters From Point Grenville To Cape Shoalwater Out 10 Nm- 313 PM PST Fri Feb 16 2018 ...GALE WARNING IN EFFECT FROM 4 AM SATURDAY TO 3 AM PST SUNDAY... The National Weather Service in Seattle has issued a Gale Warning...which is in effect from 4 AM Saturday to 3 AM PST Sunday. The Gale Watch is no longer in effect. * WIND...Southwest to west 25 to 40 knots veering to northwest Saturday night. * WAVES/SEAS...Combined seas 11 to 14 feet with a dominant period of 10 seconds Saturday afternoon building to 17 to 20 feet Saturday night with a dominant period of 12 seconds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ PZZ130-170715- /O.UPG.KSEW.GL.A.0012.180217T1800Z-180218T0900Z/ /O.NEW.KSEW.GL.W.0019.180217T1800Z-180218T1100Z/ West Entrance U.S. Waters Strait Of Juan De Fuca- 313 PM PST Fri Feb 16 2018 ...GALE WARNING IN EFFECT FROM 10 AM SATURDAY TO 3 AM PST SUNDAY... The National Weather Service in Seattle has issued a Gale Warning...which is in effect from 10 AM Saturday to 3 AM PST Sunday. The Gale Watch is no longer in effect. * WIND...West 25 to 35 knots beginning midday Saturday. * WAVES/SEAS...Combined seas building to 11 to 13 feet with a dominant period of 12 seconds Saturday afternoon and Saturday night. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ PZZ133-134-170715- /O.UPG.KSEW.GL.A.0012.180217T1800Z-180218T0900Z/ /O.NEW.KSEW.GL.W.0019.180217T1800Z-180218T1100Z/ Northern Inland Waters Including The San Juan Islands- Admiralty Inlet- 313 PM PST Fri Feb 16 2018 ...GALE WARNING IN EFFECT FROM 10 AM SATURDAY TO 3 AM PST SUNDAY... The National Weather Service in Seattle has issued a Gale Warning...which is in effect from 10 AM Saturday to 3 AM PST Sunday. The Gale Watch is no longer in effect. * WIND...Southwest to west 25 to 35 knots midday Saturday through Saturday night. Strongest winds south of the San Juan Islands. * WAVES/SEAS...Wind waves 4 to 6 feet midday Saturday through Saturday night, highest south of the San Juan Islands. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ PZZ110-170715- /O.NEW.KSEW.RB.Y.0009.180217T2000Z-180218T1100Z/ Grays Harbor Bar- 313 PM PST Fri Feb 16 2018 ...SMALL CRAFT ADVISORY FOR ROUGH BAR IN EFFECT FROM NOON SATURDAY TO 3 AM PST SUNDAY... The National Weather Service in Seattle has issued a Small Craft Advisory for rough bar...which is in effect from noon Saturday to 3 AM PST Sunday. * COMBINED SEAS...10 to 12 feet Saturday afternoon and Saturday night. * BAR CONDITION...Moderate, then rough Saturday afternoon and Saturday night. * FIRST EBB...500 PM this afternoon...Strong. * SECOND EBB...530 AM Saturday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory for rough bar means that wave conditions are expected to be hazardous to small craft in or near harbor entrances. && $$ www.weather.gov/seattle
179 WHUS76 KSEW 170003 MWWSEW URGENT - MARINE WEATHER MESSAGE National Weather Service Seattle WA 403 PM PST Fri Feb 16 2018 PZZ135-170815- /O.CAN.KSEW.SC.Y.0039.000000T0000Z-180217T1100Z/ /O.CON.KSEW.GL.W.0019.180217T1800Z-180218T1100Z/ Puget Sound and Hood Canal- 403 PM PST Fri Feb 16 2018 ...GALE WARNING REMAINS IN EFFECT FROM 10 AM SATURDAY TO 3 AM PST SUNDAY... ...SMALL CRAFT ADVISORY IS CANCELLED... * WIND...SouthWEST 25 to 35 knots midday Saturday through Saturday night. * WAVES/SEAS...4 to 6 feet Saturday afternoon through Saturday night. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ PZZ150-153-156-170-173-176-170815- /O.CON.KSEW.GL.W.0019.180217T1200Z-180218T1100Z/ Coastal Waters From Cape Flattery To James Island Out 10 Nm- Coastal Waters From James Island To Point Grenville Out 10 Nm- Coastal Waters From Point Grenville To Cape Shoalwater Out 10 Nm- Coastal Waters From Cape Flattery To James Island 10 To 60 Nm- Coastal Waters From James Island To Point Grenville 10 To 60 Nm- Coastal Waters From Point Grenville To Cape Shoalwater 10 To 60 Nm- 403 PM PST Fri Feb 16 2018 ...GALE WARNING REMAINS IN EFFECT FROM 4 AM SATURDAY TO 3 AM PST SUNDAY... * WIND...Southwest to west 25 to 40 knots veering to northwest Saturday night. * WAVES/SEAS...Combined seas 11 to 14 feet with a dominant period of 10 seconds Saturday afternoon building to 17 to 20 feet Saturday night with a dominant period of 12 seconds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ PZZ130>132-170815- /O.CON.KSEW.GL.W.0019.180217T1800Z-180218T1100Z/ West Entrance U.S. Waters Strait Of Juan De Fuca- Central U.S. Waters Strait Of Juan De Fuca- East Entrance U.S. Waters Strait Of Juan De Fuca- 403 PM PST Fri Feb 16 2018 ...GALE WARNING REMAINS IN EFFECT FROM 10 AM SATURDAY TO 3 AM PST SUNDAY... * WIND...Rising to Westerly 25 to 40 knots Saturday afternoon. * WAVES/SEAS...Building to 4 to 7 feet Saturday afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ PZZ133-134-170815- /O.CON.KSEW.GL.W.0019.180217T1800Z-180218T1100Z/ Northern Inland Waters Including The San Juan Islands- Admiralty Inlet- 403 PM PST Fri Feb 16 2018 ...GALE WARNING REMAINS IN EFFECT FROM 10 AM SATURDAY TO 3 AM PST SUNDAY... * WIND...Southwest to west 25 to 35 knots midday Saturday through Saturday night. Strongest winds south of the San Juan Islands. * WAVES/SEAS...Wind waves 4 to 6 feet midday Saturday through Saturday night, highest south of the San Juan Islands. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ PZZ110-170815- /O.CON.KSEW.RB.Y.0009.180217T2000Z-180218T1100Z/ Grays Harbor Bar- 403 PM PST Fri Feb 16 2018 ...SMALL CRAFT ADVISORY FOR ROUGH BAR REMAINS IN EFFECT FROM NOON SATURDAY TO 3 AM PST SUNDAY... * COMBINED SEAS...10 to 12 feet Saturday afternoon and Saturday night. * BAR CONDITION...Moderate, then rough Saturday afternoon and Saturday night. * FIRST EBB...500 PM this afternoon...Strong. * SECOND EBB...530 AM Saturday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory for rough bar means that wave conditions are expected to be hazardous to small craft in or near harbor entrances. && $$ www.weather.gov/seattle
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this small craft advisory went out at Feb 15, 7:50 PM PST, 6 hours 42 minutes earlier.
Area forecast discussion, Feb 15, 7:50 PM PST, 6 hours 42 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
750 PM PST Thu Feb 15 2018
.SYNOPSIS...A weather system will arrive tonight and Friday
bringing a return to widespread rainfall. A much stronger system
will reach the area Friday night and Saturday resulting in breezy
conditions in addition to more rain. Cold air will push into the
region Sunday with the snow level falling to sea level. Dry
conditions are expected for the first part of next week.
&&
.SHORT TERM...Starting to see some showers develop along the coast
in advance of the approaching system progged for overnight tonight
and the bulk of the day Friday. Snowfall in the Cascades continues
to look to fit into winter wx advisory thresholds and as
such...inherited headline looks to be on track. Models remain
consistent that the more impressive system will be the follow-up
expected to reach W WA very late Friday night and Saturday. Current
model data suggests that gradients may be tight enough to produce
widespread breezy to windy conditions as well as warrant wind
advisory headlines in some locations. Will likely address the need
for that headline with the early morning forecast package issuance.
Another factor that will need to be considered will be heavy
snowfall up in the Cascades. Snow levels with this storm look to
remain in the 2000-3000 ft range for much of the event...not quite
cold enough for concerns in the lowlands...yet. But as the cold
front associated with this system passes through...snow levels are
expected to plunge hard by Sunday morning...going from that 2000-
3000 range to only a few hundred feet. And that will segue nicely
into the Long Term discussion below.
Current forecast looks to be in good shape and as such no evening
updates are anticipated. SMR
.LONG TERM...From Previous Discussion...Cold air aloft will arrive
Sunday and Fraser outflow will develop--pushing a modified arctic
front south through Western Washington during the day on Sunday. As
mentioned above, that could occur as early as Saturday night but
will probably be Sunday morning--perhaps around daybreak for the
Seattle metro area. There should be some snow showers for the
lowlands, especially along the arctic boundary that pushes south but
it is too far out to pin down details like timing or accumulations.
The UW WRFGFS suggests the Port Angeles area could do quite well for
snowfall Saturday night and Sunday morning while the Seattle metro
area only gets perhaps an inch--and mainly in the south around
Tacoma. The GEFS ensemble mean has been hovering around two inches
of snow for Sea-Tac--but is still too early to say, the models could
change quite a bit. Looking at the 500mb height change forecast has
280m falls with the upper trough reaching Vancouver Island Saturday
morning--but height rises behind the system over Western Canada are
not strong--and the absence of strong height rises over the Yukon
and B.C. on Sunday mean that this is not the canonical perfect storm
like a November '85 type of event: The strong shortwave trough pulls
in the cold air aloft behind it--but it isn't forced down by a
strengthening arctic high.
Looking at sea level pressure falls under the second round of more
modest height falls: On the 12z GFS there is a small area of
-2mb/3hr pressure falls along the modified arctic front which tracks
from the north Washington coast 12z Sunday and then across the south
part of the Olympic Peninsula around 15z--after that it fades over
southwest Washington around 18z. That is a pretty modest system--but
it is exactly what you want to watch--development on the modified
arctic front itself. Later shifts can start to tease out the chance
for some snow behind the main front Saturday night versus the chance
of lowland snow with the modified arctic front. Fwiw, it is
traditional to say 'modified arctic front' rather than 'cold winter
continental Canadian air', but obviously this isn't true arctic air
and lows that will probably dip into the teens by Monday night
outside of the city is hardly arctic...but it is awfully cold
compared to what we have seen so far this winter.
On Monday, gradients relax awfully fast with the Fraser outflow
piddling out quickly--but 850mb temps will remain cold around -13C
Sunday night through Monday night: The coldest min temps of the
winter sure seem like a good bet. Sunday night wont be the coldest
night--except for wind chill, with breezy cold winds, but after
the gradients relax Monday then Monday night should be the coldest
night with light winds under cold dry air aloft. If there is any
snow on the ground in the lowlands that could help get outlying
areas drop below the current forecasts Monday night. Dry northerly
flow aloft will prevail through Wednesday.
&&
.AVIATION...Strong northwest flow aloft will push a cold front
through Western Washington on Friday. The air mass will generally
be moist and stable, though shallow surface-based instability is
possible. Cigs mostly VFR this evening with some isolated MVFR
spots. Warm advection in advance of the front will spread rain,
mountain snow, and lowering cigs into the area tonight with more
widespread MVFR conditions expected during the overnight hours and
into Friday. Expected FROPA at the coast around 18z Fri, inland
around 21z Fri.
KSEA...A mix of scattered and broken clouds in the 030-050 range
through 06z (10 pm). Cigs will come down steadily after 06z,
reaching the 010-020 range overnight as warm advection and light
rain in advance of Saturday's front gets underway. Will be breezy
around mid-day Friday around the time of cold frontal passage.
S-SW wind gusts in excess of 20 knots are likely. Haner/SMR
&&
.MARINE...A cold front will move southeast through the
waters on Friday, with southerly gradients and wind increasing
tonight. This increase looks to be a bit of a non-issue in the
immediate near term with the exception of the Central Strait...given
the headline in place there. Will be watching those waters...but do
not foresee any alteration in headlines with the evening issuance.
Into Friday morning...however...some waters do look to nudge very
close to SCA criteria. Will investigate further as 00z data comes
in. Any additional headlines associated with this feature will
likely be held to the early morning forecast package.
A strengthening low pressure center will move southeast down
Vancouver Island and across the Northwest Washington waters as a
999 mb low on Saturday afternoon, before continuing to northeast
Washington late Saturday. This will bring gales to most waters,
especially in the strong southwest gradients which will follow the
closest passage of the low center. Will be weighing the need for a
gale watch in the early morning forecast package to cover this.
Strong northeast Fraser outflow wind will spread out across the
waters on Sunday and Sunday night, bringing gales to the northern
inland waters, the Strait, and possibly Admiralty Inlet. This Fraser
outflow is expected to ease Monday. Light gradients are expected
Tuesday while a low center drops south along 130W. Haner/SMR
&&
.HYDROLOGY...River flooding is not expected for the next 7 days.
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Winter Weather Advisory from midnight tonight to 7 PM PST Friday
for Cascades of Pierce and Lewis Counties-Cascades of
Snohomish and King Counties-Cascades of Whatcom and Skagit
Counties.
Winter Storm Watch from late Friday night through late Saturday
night for Cascades of Pierce and Lewis Counties-Cascades of
Snohomish and King Counties-Cascades of Whatcom and Skagit
Counties-Olympics.
PZ...Small Craft Advisory until noon PST Friday for Central U.S.
Waters Strait Of Juan De Fuca.
&&
www.weather.gov/seattleThe office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 16, 2:32 AM PST | Gale Watch | SEW | 13 hr | |
| Feb 16, 9:16 AM PST | Wind Advisory | SEW | San Juan | 52 hr |
| Feb 16, 10:43 AM PST | Winter Storm Warning | SEW | 49 hr | |
| Feb 16, 10:43 AM PST | Winter Weather Advisory | SEW | 36 hr | |
| Feb 16, 3:13 PM PST | Gale Warning | SEW | 63 hr | |
| Feb 16, 3:13 PM PST | Small Craft Advisory for Rough Bar | SEW | 61 hr |
Nearby
Small Craft Advisories in Washington, 2018Every small craft advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.